Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Albuquerque, NM

May 22, 20174 counties in New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2017, 1:53 PM MDT for 4 counties in New Mexico. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 1:53 PM MDT (19:53 UTC)
Expired
May 22, 2017, 2:45 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties De Baca County, NM, Guadalupe County, NM, Quay County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 49 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 1:54 PM MDTHAIL 213 N Fort Sumner, NM13 MILES NORTH FORT SUMNER ON HIGHWAY 84
May 22, 2:40 PM MDTHAIL 15 W House, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2802 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS55 KABQ 221953
SVRABQ
NMC011-019-037-041-222045-
/O.NEW.KABQ.SV.W.0116.170522T1953Z-170522T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
153 PM MDT MON MAY 22 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Roosevelt County in east central New Mexico...
  Northeastern De Baca County in east central New Mexico...
  Southwestern Quay County in east central New Mexico...
  Eastern Guadalupe County in east central New Mexico...

* Until 245 PM MDT.

* At 153 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Sumner Lake State Park, or 13 miles north of Fort Sumner, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3454 10432 3473 10431 3504 10398 3453 10385
TIME...MOT...LOC 1953Z 222DEG 24KT 3467 10426 

HAIL...1.00IN
WIND...60MPH
 
$$

50
2 follow-up statements
209 
WWUS55 KABQ 222015
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
215 PM MDT MON MAY 22 2017

NMC011-019-037-041-222045-
/O.CON.KABQ.SV.W.0116.000000T0000Z-170522T2045Z/
Roosevelt-De Baca-Quay-Guadalupe-
215 PM MDT MON MAY 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR NORTHWESTERN ROOSEVELT...NORTHEASTERN DE BACA...SOUTHWESTERN QUAY
AND EASTERN GUADALUPE COUNTIES...

At 215 PM MDT, a severe thunderstorm was located 11 miles west of
House, or 15 miles northeast of Fort Sumner, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 10432 3473 10431 3496 10397 3453 10385
TIME...MOT...LOC 2015Z 252DEG 19KT 3468 10411 

HAIL...1.00IN
WIND...60MPH
 
$$

50
266 
WWUS55 KABQ 222046
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
246 PM MDT MON MAY 22 2017

NMC011-019-037-041-222055-
/O.EXP.KABQ.SV.W.0116.000000T0000Z-170522T2045Z/
Roosevelt-De Baca-Quay-Guadalupe-
246 PM MDT MON MAY 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROOSEVELT...
NORTHEASTERN DE BACA...SOUTHWESTERN QUAY AND EASTERN GUADALUPE
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM MDT for
east central New Mexico.

Remember, a Severe Thunderstorm Warning remains in effect for 
northeast portions of De Baca county until 234 pm MDT. 

LAT...LON 3454 10432 3473 10431 3496 10397 3453 10385
TIME...MOT...LOC 2045Z 222DEG 24KT 3480 10398 

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:41 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 22, 11:41 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1141 AM MDT Mon May 22 2017

.AVIATION...
18Z TAF CYCLE
MVFR cigs are lifting across the eastern plains this morning...with
another round of showers and storms this afternoon. A few storms are
likely to become severe producing large hail and wind gusts up to 50
kts. Timing the wind shifts with WNW winds mixing to the surface at
KLVS and KROW this afternoon was particularly difficult. A backdoor
front will shift winds again to the N and NE overnight starting from
the NE plains at KTCC and KLVS first, then to KSAF and KROW, with
gap winds expected at KABQ by 09Z and persisting through the
morning. Another round of MVFR cigs, possible IFR in some spots, are
likely across the eastern plains tomorrow morning including KLVS,
KTCC, and KROW.

24

&&

.PREV DISCUSSION...249 AM MDT Mon May 22 2017...
.SYNOPSIS...
Some showers and a few thunderstorms continue over eastern NM early
this morning. Backdoor cold front will continue to press south this
morning across the northeast and east central plains and be the focus
for more convection today into tonight, some of which will probably
be severe across the lowlands. Another short wave trough will drop
south into eastern NM tonight with a better push south and west in
regards to the back door front. East canyon winds are likely into the
Rio Grande Valley early Wednesday morning. A ridge of high pressure
will build toward NM from the west Tuesday and Wednesday. This will
provide a warming and drying trend. The ridge will shift east late
this week as a couple of short wave troughs sweep across the state
into the weekend. It should remain dry and warm through Friday then
precipitation chances increase this weekend along with some cooling,
mainly in the east.

&&

.DISCUSSION...
Ongoing convection across portions of eastern NM early this morning.
Sign of things to come as it should be active in the east today. Wind
shift will continue to press south today and be the focus for storms.
Severe weather looking likely on the eastern plains this afternoon
and evening with good shear, instability and moisture to work with.
Activity will continue into tonight with an additional short wave
trough heading south into NM. Reinforcing wind shift to the N and NE
tonight will make it to the central mountains and probably spill into
the RGV toward daybreak.

Less active for Tuesday as a ridge of high pressure builds onto the
west coast. This ridge will continue to move east through Wednesday
and provide a warming and drying trend. Isolated to scattered showers
and thunderstorms will remain over central and eastern areas Tuesday
but Wednesday should be dry with highs above normal in the west and
near normal in the east.

The ridge quickly flattens and moves east later this week as a series
of short wave troughs cross NM late week through the weekend. The dry
weather should hold on Thursday and Friday, with increasing chances
for showers and thunderstorms for the upcoming Memorial Day weekend.
Thursday will continue warm but then a general cooling trend is
forecast from Friday right through next Monday. highs will be near
normal Friday and Saturday, then below normal Sunday and Monday. CHJ

&&

.FIRE WEATHER...
Drier northwest to north flow aloft to persist today through Tuesday
while low level moisture from the central mountain chain over the
plains will allow development of showers and thunderstorms. Some of
the storms could become strong to severe with large hail and strong
and variable winds today and this evening mainly along and east of
the Pecos Valley. Cell motion today and tonight will be generally to
the east and southeast, but could at times be more erratic due to
potential for development along outflow boundaries, as well as along
a stronger frontal boundary to push into the eastern plains later
tonight.

High temperatures today will range from near normal west to 5 to 10
degrees below normal east. Vent rates west and central will be
excellent while fair to poor rates dominate portions of the east
central and northeast.

The humidity forecast for central New Mexico, especially the Rio
Grande Valley, is low confidence as moisture sloshes back and forth
today through Tuesday, leading to potentially wide and localized
variations in humidities. In addition, drier northwest to northerly
winds aloft will battle any increase in moisture, so any convection
that develops as a result of the moisture slosh may be drier with
gusty winds, rather than wet. The northwest to northerly flow aloft
may also help limit the extent of a westerly push into the Rio
Grande Valley by tonight's frontal boundary, which may not occur
until early Tuesday morning, and could be rather short lived. This
doesn't take into account the possibility of convection pushing the
east wind in sooner however. Farther west, portions of the southwest
and west central will continue to see areas of fair to poor
overnight humidity recoveries through Tuesday night. Temperatures
Tuesday will be cooler east with little change west. Vent rates will
be good to excellent for most locales with gusty northwest winds
developing over the west Tuesday afternoon, and where spotty
critical conditions may develop for one to 3 hours.

A drier and windier forecast still good for mid to late this week as
an upper low/trough swings through the northern and central Rockies.
High temperatures finally warm to near or above average Wednesday
and Thursday, and forecast models indicate any low level moisture
will be shoved out of the state. Widespread Haines of 6 is forecast
Wednesday through Friday. As westerly winds strengthen Thursday and
Friday, widespread critical fire weather conditions are likely to
develop. Have continued to undercut guidance for the dew
point/humidity forecast, especially Thursday/Friday due to the
impressively high mixing heights, up to about 500 mb.

Moisture looks to remain scoured out in the west for the upcoming
weekend as flow aloft transitions to nwly so fair to poor overnight
recoveries a good bet in the west, but low level moisture to return
to the northeast corner Saturday then spread down the eastern plains
Sunday/Monday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 22, 4:32 AM MDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
432 AM MDT Mon May 22 2017

NMZ501>540-231000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
432 AM MDT Mon May 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening across the eastern plains of New Mexico. The primary focus
for the severe weather should be on the far eastern plains, which
includes Union, Harding, Quay, Curry and Roosevelt Counties, between
2 pm to 10 pm MDT. The main threats will be large hail and damaging
winds, although an isolated tornado cannot be ruled out. Strong
thunderstorms are likely to the west of this area, including Roy,
Santa Rosa, Fort Sumner and Roswell.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

40

In the hours before

Special weather statement, May 22, 12:36 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1236 PM MDT MON MAY 22 2017

NMZ537-221915-
De Baca County-
1236 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE BACA COUNTY UNTIL
115 PM MDT...

At 1236 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Yeso to 10 miles north of
Mesa. Movement was east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southwestern De
Baca County.

&&

LAT...LON 3399 10438 3399 10446 3409 10479 3437 10475
      3435 10432
TIME...MOT...LOC 1836Z 277DEG 25KT 3431 10469 3413 10471

50
Local storm report, May 22, 12:43 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             11 SW YESO              34.32N 104.73W
05/22/2017  E0.88 INCH       DE BACA            NM   TRAINED SPOTTER

            LASTED 10 MINUTES

&&

EVENT NUMBER ABQ1701991

50
Special weather statement, May 22, 12:52 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
1252 PM MDT MON MAY 22 2017

NMZ533-221915-
Guadalupe County-
1252 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GUADALUPE COUNTY UNTIL
115 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Santa Rosa, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Santa Rosa and Puerto De Luna.

This includes Interstate 40 between Mile Markers 265 and 286.

&&

LAT...LON 3490 10490 3504 10481 3500 10439 3467 10457
TIME...MOT...LOC 1852Z 303DEG 18KT 3492 10478

50
Local storm report, May 22, 1:00 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
100 PM MDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             8 SE YESO               34.35N 104.53W
05/22/2017  E0.75 INCH       DE BACA            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1701992

50
Local storm report, May 22, 1:17 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
117 PM MDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 ENE YESO              34.46N 104.53W
05/22/2017  E0.88 INCH       DE BACA            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1701993

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:24 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay51 min
May 21, 7:24 PM MDTSevere Thunderstorm WarningABQCurry, Quay, Roosevelt66 min
May 21, 8:47 PM MDTAreal Flood AdvisoryABQQuay118 min
May 21, 11:10 PM MDTSpecial Weather StatementABQUnion35 min
May 21, 11:42 PM MDTSpecial Weather StatementABQUnion33 min
May 21, 11:43 PM MDTSpecial Weather StatementABQHarding32 min
May 22, 12:21 AM MDTSpecial Weather StatementABQHarding39 min
May 22, 12:33 AM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel42 min
May 22, 1:39 AM MDTSpecial Weather StatementABQHarding51 min
May 22, 12:36 PM MDTSpecial Weather StatementABQDe Baca39 min
May 22, 12:48 PM MDTSevere Thunderstorm WarningABQDe Baca47 min
May 22, 12:52 PM MDTSpecial Weather StatementABQGuadalupe23 min
May 22, 1:09 PM MDTSevere Thunderstorm WarningABQDe Baca36 min
May 22, 1:56 PM MDTSpecial Weather StatementABQSan Miguel34 min
May 22, 2:34 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe25 min
May 22, 2:42 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more40 hr
May 22, 2:57 PM MDTSpecial Weather StatementABQCurry33 min
May 22, 3:27 PM MDTSpecial Weather StatementABQQuay33 min
May 22, 3:51 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln43 min
May 22, 3:58 PM MDTSevere Thunderstorm WarningABQGuadalupe34 min
May 22, 4:10 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt23 min
May 22, 4:33 PM MDTSpecial Weather StatementABQGuadalupe42 min
May 22, 4:43 PM MDTSpecial Weather StatementABQ32 min
May 22, 4:49 PM MDTSpecial Weather StatementABQDe Baca26 min
May 22, 5:09 PM MDTSpecial Weather StatementABQRoosevelt51 min
May 22, 5:14 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt46 min
May 22, 5:15 PM MDTSevere Thunderstorm WarningABQChaves, De Baca45 min
May 22, 5:39 PM MDTSevere Thunderstorm WarningABQMora, San Miguel51 min
May 22, 5:54 PM MDTSevere Thunderstorm WarningABQChaves51 min
May 22, 5:57 PM MDTSevere Thunderstorm WarningABQMora, San Miguel48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.